Road Bike, Cycling Forums banner
1 - 9 of 9 Posts

·
Domokun!
Joined
·
467 Posts
Discussion Starter · #1 ·
I've always been hypertensive. Bad family history doesn't help either!

When I was 18yrs and racing at a high level my BP floated around 140/95. Fast forward 25 years and 100lbs post pro pounds. I weighed about 265lbs at 6' tall. I was very obese. I know. I was also dealing with personal problems that got me there as well. Feb 2008 I had my crap together and started riding again. I went from the 265 down to todays weight of 200lbs. I have about 25-30lbs left. When I got back on the bike I was taking 100mg of Hyzaar per day. I talked to my doctor after dropping 25lbs and he instantly put me on 100mg of Cozaar and 2.5mg Norvasc.

I'm currently on 100mg Cozaar and 5mg Norvasc. Increase in Norvasc due to diastolic number still being to high.

After rides now I'm very lightheaded when standing from sitting, even time just walking to the other room. Almost to the point of passing out. I've visited my doc about it and he told me that my BP was still to high to make any changes to my drugs. He advised me to see a cardiologist as he wasn't really an "expert" with some of the bp drugs. I thought that was outstanding for a doc to admit that.

Anyways for the dr's in the house any ideas on drugs or management in the time being?

Anyone else have same issues?

Thanks
 

·
Registered
Joined
·
246 Posts
This changed my life a little different than your condition but I think it will help. Ditch the Meds as soon as it is possible http://www.drfuhrman.com/

My Coach turned me on to this guy. He is not a Quack This sh-- works. Lost twenty pounds so far this year. Ten maybe more left to go
 

·
Registered
Joined
·
99 Posts
I'm not even close to a doctor. The Norvasc can cause the orthostatic hypotension you're getting. Blood vessels are dilated, which drops the bp, but can make it hard to respond when you stand up.

If your doc isn't real comfortable with bp meds, it'd make sense to find one that is. There's tons of different bp meds to try.
 

·
Registered
Joined
·
108 Posts
You should not be seeing a doc that does not understand the medications that they are prescribing. That is asinine. Find another one that is up to date. There are plenty of medications and combinations, I can't guarantee that you will eventually be off of blood pressure meds, but you need to continue loosing weight. I don't give out medical advice as my own policy except for some preventative and simple questions, but I know a good doc will work with you. Ridiculous. Good luck.
 

·
Banned
Joined
·
6,360 Posts
1. I'm not a doc.
2. See a cardiologist. They know things normal doctors don't. This isn't something you want to screw around with.
3. My entire family, parents and two sibs, have had high BP forever. I avoided it until I was in my late 40s through pretty rigorous exercise (running 50-70 miles a week for almost 20 years). I started cycling when my knees gave out, but gradually gained weight anyway. Three years ago my BP was pretty consistently 150-160/100-110.
I was a newspaper reporter, and conicidentally I did a story on a university nutrition clinic that was doing a study to demonstrate the benefits of a modest weight loss. They put me in the program as part of my research and assigned me to lose just 18 pounds, from 260 to 242 (I'm 6'4"). The program was gradual and easy, stressing enjoyable exercise (I mostly rode; other people swam or played tennis or just walked). I took the weight off without any trouble over about 10 weeks. At the end, my cholesterol was down 30+ points, waist down three inches, glucose from 99 to 74 and my bp (with a diuretic but no other meds) was 110/60. Let me say that again: 110/60
 

·
waterproof*
Joined
·
41,611 Posts
when you get on your insurance website and start looking for cardiologists, call the offices and ask if the doc has experience with athletes and somebody who wants to do strenuous exercise.
 

·
M Sport
Joined
·
111 Posts
I had the same thing. I went on medication about 5 years ago. The doc told me it would add 10 years to my life if I went on it. My bp was 150/85. He had been mentioning meds for a couple of years, so I finally gave in. Every year leading up to the meds and to this day have been hectic from a work standpoint. I would ride my bike ocassionally, but any moderate or greater workout would cause the same symptoms (light headed after the ride. My eyes got very sensative to light and I would have a headache the rest of the day). I measured my blood pressure after the ride and it was down below 100 on the top. I decided to get back in shape and get off the meds. I've lost 30 #s since October and off all meds. Had all of my labs done a few weeks ago. Everything is excellent. My bp is 120-130/65-75. Not optimal, but as I get down to my optimal weight (185), my bp should keep going down.

You will feel 100x better off the meds.
 

·
Registered
Joined
·
950 Posts
In most cases, if you've got HBP, you've got HBP. Losing weight will help, but eventually, HBP will come back. FIND A DOC THAT KNOWS WHAT HE/SHE IS DOING!!

You've already done irreversible damage after 25 years. Seriously. You need expert help.

New guidance on safe BP is closer to 110/70.
 

·
M Sport
Joined
·
111 Posts
Terex said:
In most cases, if you've got HBP, you've got HBP. Losing weight will help, but eventually, HBP will come back. FIND A DOC THAT KNOWS WHAT HE/SHE IS DOING!!

You've already done irreversible damage after 25 years. Seriously. You need expert help.

New guidance on safe BP is closer to 110/70.

I'm not a rocket scientist, but if your bp is controlled with weight loss and you've lost the weight, how does the high bp come back? I'm sure that it would if you gained weight. Obviously, if it's hereditary, it's not going away with weight loss. I've been told by a few docs that any thing under 120 will leave a person over 6' tall light headed ocasionally.

The docs that I'm speaking of our military & civilian flight docs. They should know what they are doing, I would think.
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top